(Adds reaction, generic makers, FDA quote, details on overdose symptoms)
By Lisa Richwine
WASHINGTON, Dec 21 (Reuters) - U.S. health officials issued the second warning since 2005 on Friday about deaths from misuse of Johnson & Johnson’s (JNJ.N) Duragesic pain-killing patch or generic versions.
Despite a July 2005 warning, the Food and Drug Administration “has continued to receive reports of deaths and life-threatening side effects after doctors have inappropriately prescribed the patch or patients have incorrectly used it,” the agency said.
The patch delivers a potent narcotic called fentanyl through the skin. The product was approved in 1990 for patients with persistent, moderate-to-severe pain and whose bodies are used to opioids. That means they have used another strong opioid pain medicine around the clock for a week or longer.
Duragesic and generic copies are most commonly used to treat cancer patients, the FDA said, but some doctors have been inappropriately prescribing the patch for occasional or mild pain, post-surgical pain, or for headaches.
The FDA also said some patients had replaced the patch more often than directed, applied more patches than prescribed or exposed them to heat such as from a heating pad or hot tub. All of those scenarios can lead to dangerously high fentanyl levels in the blood.
“While these products fill an important need, improper use and misuse can be life-threatening. Therefore, it is crucial that doctors prescribe these products appropriately and that patients use them correctly,” said Dr. Bob Rappaport, director of anesthesia, analgesia and rheumatology products at the FDA.
FDA officials said they were working to tally exactly how many problems were related to patch misuse, but could not provide a number on Friday.
Since the 2005 warning, there have been “really just a small number of cases that are very concerning because they are preventable,” Rappaport said.
As many as 60 million Americans experience chronic pain, Rappaport said.
The agency said it was asking all manufacturers of fentanyl patches to update safety information and issue a patient- friendly guide to highlight the risks.
Greg Panico, a spokesman for Johnson & Johnson unit Ortho-McNeil, said the company would strengthen the product warnings and develop the patient guide.
“We’ve been working with the FDA on these changes,” he said.
The company saw a significant decline in unapproved use of Duragesic from 2005 through June 2006 and no increase in the number of health problems reported during that time, Panico said.
Michael Cohen, president of the nonprofit Institute for Safe Medication Practices, said the new FDA warning “will educate some doctors, but it’s not enough. I think we need to do more.”
Cohen said other steps could help such as requiring pharmacists to discuss proper use with patients, or having company salespeople do more to get the message to doctors.
Signs of a fentanyl overdose may include breathing trouble, slow or shallow breathing, slow heartbeat, severe sleepiness, cold, clammy skin, trouble walking or talking, or feeling faint, dizzy, or confused. Patients should get immediate medical attention if those signs occur, the FDA said.
Mylan Inc MYL.N, which sells a generic fentanyl patch, supports FDA efforts to encourage safe use, company spokesman Michael Laffin said via e-mail. Mylan’s version does not have the potential to leak and cause a potentially fatal overdose as do competitors that are “gel-filled” patches, he said. (Reporting by Lisa Richwine, editing by Dave Zimmerman/Andre Grenon)